Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 3, NWS Springfield, MO

February 15, 2023Christian County, Stone County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 15, 2023, 11:58 PM CST for Christian County, Stone County, Taney County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2023, 11:58 PM CST (05:58 UTC)
Expired
Feb 16, 2023, 12:30 AM CST
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 15, 11:13 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
818 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS53 KSGF 160558
SVRSGF
MOC043-209-213-160630-
/O.NEW.KSGF.SV.W.0003.230216T0558Z-230216T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1158 PM CST Wed Feb 15 2023

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Taney County in southwestern Missouri...
  Southeastern Christian County in southwestern Missouri...
  Southeastern Stone County in southwestern Missouri...

* Until 1230 AM CST.

* At 1157 PM CST, a severe thunderstorm was located over Branson
  West, or near Kimberling City, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Branson, Lake Taneycomo, Table Rock Lake, Shepherd of the Hills
  State Park, Silver Dollar City, Kimberling City, Forsyth, Merriam
  Woods, Kissee Mills, Reeds Spring, Rockaway Beach, Bull Creek,
  Indian Point, Branson West, Taneyville, Ozark Beach, Walnut Shade,
  Edgewater Beach and Powersite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 9345 3669 9349 3692 9308 3669 9295
TIME...MOT...LOC 0557Z 234DEG 38KT 3668 9338 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Melto
2 follow-up statements
226 
WWUS53 KSGF 160610
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1210 AM CST Thu Feb 16 2023

MOC043-209-213-160630-
/O.CON.KSGF.SV.W.0003.000000T0000Z-230216T0630Z/
Taney MO-Christian MO-Stone MO-
1210 AM CST Thu Feb 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHWESTERN TANEY...SOUTHEASTERN CHRISTIAN AND EAST CENTRAL
STONE COUNTIES...

At 1209 AM CST, a severe thunderstorm was located near Merriam Woods,
or near Branson, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Branson, Lake Taneycomo, Table Rock Lake, Shepherd of the Hills State
Park, Silver Dollar City, Forsyth, Merriam Woods, Kissee Mills,
Rockaway Beach, Bull Creek, Indian Point, Branson West, Taneyville,
Ozark Beach, Walnut Shade and Edgewater Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 9333 3676 9337 3692 9308 3669 9295
TIME...MOT...LOC 0609Z 239DEG 37KT 3673 9323 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Melto
954 
WWUS53 KSGF 160624
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1224 AM CST Thu Feb 16 2023

MOC209-160634-
/O.CAN.KSGF.SV.W.0003.000000T0000Z-230216T0630Z/
Stone MO-
1224 AM CST Thu Feb 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STONE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
southwestern Missouri.

LAT...LON 3665 9317 3684 9322 3692 9308 3669 9295
TIME...MOT...LOC 0624Z 234DEG 38KT 3683 9307 

$$

MOC043-213-160630-
/O.CON.KSGF.SV.W.0003.000000T0000Z-230216T0630Z/
Taney MO-Christian MO-
1224 AM CST Thu Feb 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR NORTHWESTERN TANEY AND SOUTHEASTERN CHRISTIAN COUNTIES...

At 1224 AM CST, a severe thunderstorm was located near Taneyville, or
9 miles north of Forsyth, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake Taneycomo, Forsyth, Merriam Woods, Kissee Mills, Rockaway Beach,
Taneyville, Ozark Beach and Edgewater Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3665 9317 3684 9322 3692 9308 3669 9295
TIME...MOT...LOC 0624Z 234DEG 38KT 3683 9307 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Melto

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 11:47 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 15, 11:47 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1147 PM CST Wed Feb 15 2023

...06Z Aviation Discussion...

Key Messages:

1. Showers and thunderstorms tonight with some strong to severe
storms possible.

2. Some minor wintry mix potential in north late tonight into
Thursday morning.

3. Cold wind chills Thursday night into Friday morning.

4. Elevated to significant fire weather potential on Saturday.

5. Potential of additional rain chances next week, however models
and ensemble data showing significant differences right now.

.SHORT TERM...(This evening through Thursday)
Issued at 216 PM CST Wed Feb 15 2023

Water vapor shows an upper level low spinning across the four
corners region of the Great Basin early this afternoon, with the
best moisture plume from the deep south into the Tennessee valley.
Southwest flow aloft was occurring ahead of the low across the
plains and lower to mid Mississippi valley. A frontal boundary was
bisecting the CWA near the I-44 corridor and extending southwest
into a low pressure system in the Texas panhandle. Some surface
based instability starting to develop along our southeastern most
CWA boundary in the warm sector, where temperatures were in the
mid 60s.

The low in TX is expected to lift northeast along the frontal
boundary tonight, with the front remaining fairly stationary
initially. Showers may start developing over the southwest CWA
between 00z and 02z this evening as the low lifts into eastern
Oklahoma. As the low lifts north into MO, dewpoints southeast of
the low track over south central MO may rise into the mid to upper
50s with instability increasing there. The best chances for
thunderstorms will arrive as the low lifts north into southern MO
from late evening through around 5 AM. A few of the storms may
become strong to severe with hail to quarter size and damaging
wind gusts up to 60 mph the main risks. The low should lift
northeast out of the CWA by 12z Thu. Most of the area will see a
dry slow moving in behind the main batch of showers/thunderstorms
on Thursday. The main swath of precipitation on the cold side of
the low is expected to remain north of the CWA, although some
wintry mix will be possible early Thursday morning in portions of
central MO. Little to no impact from wintry weather is expected in
our CWA.

Temperatures behind the low track should fall to the upper 20s to
near freezing tonight and will probably not rise much on Thursday.
The colder air will gradually push southeast across the area on
Thursday with those areas in south central MO mostly seeing
falling temperatures during the day.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 216 PM CST Wed Feb 15 2023

The upper level through will shift east through the area on
Thursday night, but much drier air will be in place so no
precipitation is expected as this occurs. Surface high pressure
will be building into the area and nighttime lows will dip into
the teens (northwest) to the mid 20s (southeast). Wind chills on
Friday morning will be in the teens, with some upper single digits
possible.

The colder than normal temperatures will continue into Friday as
the surface ridge moves over the area. Highs will generally range
from around 40 to the mid 40s.

The cold will be short-lived though with upper ridging and low
level southerly flow developing Friday night into Saturday. Models
are bringing in a shortwave from the southwest during the day on
Saturday. GFS seems aggressive with the QPF with this feature
given the very dry initial conditions and seems to saturate too
quickly. Other models are generally keeping things dry along
with the NBM and see no reason at this point to stray from that
output. It does bring some gusty winds to the CWA on Saturday
along with afternoon RH values dipping into the 30's for some
elevated to some significant fire weather conditions showing up in
the GHWO.

The weekend should see a warming trend continue with temperatures
warming back to above normal/well above normal readings in the low
50s Saturday and upper 50s to low 60s on Sunday.

More significant model differences are starting to show up as we
head into next week, especially into Tuesday and Wednesday. There
could be some precipitation moving back into the area during the
first half of next week, however some model outputs are not
showing much of anything in our CWA. Large temperature differences
are showing up in the NBM over the first few days of next work
week, so confidence is pretty low overall with the later stages of
the long term period at this point. For now, stuck with the NBM
deterministic which keeps above normal temperatures in until
Wednesday and low pops gradually increasing Tuesday into
Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1121 PM CST Wed Feb 15 2023

A line of strong to severe thunderstorms is ongoing across the
Missouri/Arkansas border. The bowing portion of the storms should
be approaching BBG by 06Z, with frequent lightning and some wind
gusts up to 60 mph as the primary threats. Farther north storms
have been weakening as they approach SGF, but frequent lightning
will still be a concern through around 07Z. Some showers may
linger in the vicinity of the TAF sites through around 08-09Z, but
precipitation should come to an end quickly after that. Some MVFR
to brief IFR ceilings and visibilities will be possible in the
heaviest thunderstorm cores.

MVFR ceilings will eventually drop to IFR behind the surface low
into this morning before improving back to MVFR by late morning
and afternoon.

Northeast winds will also back to northwesterly by early this morning,
with gusty northwest winds up to 15 to 25 knots from this morning
through this evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Rothstein
Hazardous weather outlook, Feb 15, 7:28 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
728 PM CST Wed Feb 15 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
728 PM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered showers and thunderstorms will move in later this
evening into early Thursday morning. Some strong to severe
thunderstorms will be possible, mainly in south central Missouri
tonight, with hail up to the size of quarters and damaging wind
gusts up to 60 mph the main severe weather risks.

Areas north of the Highway 54 corridor may see a rain/snows/sleet
mix Thursday morning, however no impacts and little to no
accumulations are expected from the snow.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Cold air will filter into the area late Thursday night into
Friday morning. This will bring the potential for temperatures in
the teens to low 20s and wind chills in the single digits to low
teens.

Elevated to significant fire weather conditions will be possible
on Saturday with gusty winds and low afternoon humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for south
central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Local storm report, Feb 15, 11:33 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 PM CST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             EAGLE ROCK              36.55N 93.75W
02/15/2023  M1.00 INCH       BARRY              MO   BROADCAST MEDIA

            .

&&

TEO
Local storm report, Feb 15, 11:35 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             3 ENE EAGLE ROCK        36.56N 93.71W
02/15/2023  E1.00 INCH       BARRY              MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

TEO
Local storm report, Feb 15, 11:38 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 PM CST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             4 SSE SHELL KNOB        36.58N 93.62W
02/15/2023  E1.00 INCH       BARRY              MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

TEO
Local storm report, Feb 15, 11:39 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1139 PM CST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     HAIL             4 SSE SHELL KNOB        36.58N 93.62W
02/15/2023  E0.50 INCH       BARRY              MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

TEO
Local storm report, Feb 15, 11:52 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     HAIL             3 ESE SHELL KNOB        36.61N 93.58W
02/15/2023  M1.00 INCH       BARRY              MO   FIRE DEPT/RESCUE

            NEAR STONE/BARRY LINE OFF YY.

&&

TEO
Local storm report, Feb 15, 11:54 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 PM CST WED FEB 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     HAIL             KIMBERLING CITY         36.63N 93.42W
02/15/2023  M1.00 INCH       STONE              MO   EMERGENCY MNGR

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 10:34 PM CSTSevere Thunderstorm WarningSGFBarry, McDonald41 min
Feb 15, 11:15 PM CSTSpecial Weather StatementSGFStone30 min
Feb 15, 11:25 PM CSTSevere Thunderstorm WarningSGFBarry, Stone35 min
Feb 16, 12:28 AM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney47 min
Feb 16, 12:32 AM CSTSpecial Weather StatementSGFWebster28 min
Feb 16, 12:38 AM CSTSevere Thunderstorm WarningSGFChristian, Greene, Webster, Wright52 min
Feb 16, 1:02 AM CSTSevere Thunderstorm WarningSGFDouglas, Laclede, Wright43 min
Feb 16, 1:27 AM CSTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas48 min
Feb 16, 1:51 AM CSTSpecial Weather StatementSGFHowell24 min
Feb 16, 2:01 AM CSTSevere Thunderstorm WarningSGFDent, Phelps, Shannon, Texas44 min
Feb 16, 3:48 AM CSTSpecial Weather StatementSGFOregon27 min
Feb 16, 9:41 AM CSTAreal Flood AdvisorySGFChristian, Douglas, Ozark, Texas, Webster, Wright12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.